Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 272, NWS Springfield, MO

May 29, 2006Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 29, 2006, 7:28 PM CDT for Laclede County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2006, 7:28 PM CDT (00:28 UTC)
Expired
May 29, 2006, 8:00 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Laclede County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2001 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:59 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 29, 1:59 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT MON MAY 29 2006

...MESOSCALE CONVECTIVE DISCUSSION...
UPDRAFTS ARE STARTING TO INITIATE ACROSS CENTRAL MISSOURI...AND
WOULD SUSPECT THAT OTHER AREAS OF INITIATION WILL OCCUR OVER THE
NEXT COUPLE OF HOURS.  PARTICULARLY OVER WEST CENTRAL MISSOURI
(VERNON...ST. CLAIR...BARTON COUNTIES)...WHERE OUTFLOW FROM THE EAST
KANSAS CONVECTION IS BEGINNING TO INTERACT WITH THE UNSTABLE
AIRMASS.  EXTREME SOUTHEAST KANSAS (BOURBON...CRAWFORD...AND
CHEROKEE) COUNTIES MAY BE IN A GOOD AREA FOR INITIATION AS WELL.

AS EXPECTED...THE AIRMASS OVER SOUTHERN AND CENTRAL MISSOURI HAS
BECOME QUITE UNSTABLE...AND PRIME FOR THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS.  THE LATEST ANALYSIS WOULD SUGGEST THAT 100MB
CAPES HAVE INCREASED TO VALUES BETWEEN 1500 - 2500 J/KG.  WEAK WIND
FIELDS THROUGH THE ENTIRE ATMOSPHERIC COLUMN INDICATE THAT SHEAR FOR
ORGANIZED STORMS REMAINS VERY LIMITED.  HOWEVER...LARGE AMOUNTS OF
CAPE WILL STILL BE SUFFICIENT FOR LOCALIZED MICROBURST WINDS IN
EXCESS OF 60 MPH.  LARGE CAPE VALUES WITHIN THE -10 TO -30 LAYER
WOULD ALSO SUPPORT THE POTENTIAL FOR LARGE HAIL UP TO THE SIZE OF
HALF DOLLARS.

DUE TO EXISTING WEAK WIND FIELDS...STORM MOTIONS WILL LIKELY BE
SLOW.  SLOW STORM MOTIONS ALONG WITH HIGH VALUES OF MOISTURE IN
PLACE WILL SET THE STAGE FOR LOCALIZED FLASH FLOODING.  OUR SERVICE
HYDROLOGIST WILL BE INTERROGATING ANY FLASH FLOOD ISSUES THAT MAY
UNFOLD.

CRAMER

&&

.DISCUSSION...
SYNOPTIC COLD FRONT IS CURRENTLY POSITIONED ACROSS KANSAS...AND WILL
GRADUALLY SHIFT EAST OVER THE NEXT COUPLE OF DAYS.  THIS FEATURE MAY
NOT IMPACT EASTERN KANSAS OR SW MISSOURI UNTIL WEDNESDAY AS IT
SHIFTS THROUGH.  IN THE MEANTIME...A HIGHLY UNSTABLE AND MOIST
AIRMASS WILL REMAIN IN PLACE...WHICH MEANS SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR IN ALMOST EVERY PERIOD THROUGH WEDNESDAY
NIGHT.

THE BEST CHANCES FOR WIDESPREAD DECENT RAINFALL WILL LIKELY OCCUR ON
WEDNESDAY DURING THE FRONTS PASSAGE THROUGH THE OZARKS.  BY
WEDNESDAY...THE FRONT WILL ASSUME MORE OF AN EAST TO WEST
ORIENTATION...AND WILL HAVE THE POTENTIAL TO TEMPORARILY STALL OUT
SOMEWHERE ACROSS SOUTHERN MISSOURI.  GIVEN THE UNSEASONABLY HIGH
MOISTURE CONTENT WITHIN THIS AIRMASS...LOCALIZED FLOODING WILL NEED
TO BE MONITORED CLOSELY THROUGH WEDNESDAY NIGHT.  GUIDANCE HAS BEEN
COMING IN COOLER WITH TEMPERATURES FOR BOTH TUESDAY AND
WEDNESDAY...WHICH MAKES SINCE WITH THE AMOUNT OF CLOUD COVER
EXPECTED.  WENT AHEAD AND TRENDED TEMPS IN THAT DIRECTION.

DEPENDING ON WHETHER OR NOT THE FRONT STALLS OUT OVER SOUTHERN
MISSOURI...STORMS COULD BE POSSIBLE AGAIN ON THURSDAY AFTERNOON
ALONG AND SOUTH OF HIGHWAY 60.

LOOKING DEEPER INTO THE EXTENDED PERIODS...MEDIUM RANGE MODELS ARE
SUGGESTING THAT THE OVERALL UPPER AIR PATTERN IS GOING TO TRANSITION
INTO A TYPICAL JUNE AND JULY STRUCTURE.  SUB TROPICAL HIGH REALLY
BEGINS TO BUILD OVER THE DESERT SOUTHWEST...WHICH INDUCES A RIDGE
OVER THE ENTIRE INTERMOUNTAIN WEST.  THIS WILL ALLOW FOR NORTHWEST
FLOW TO SET UP ACROSS THE NATIONS MIDSECTION...PUSHING THE FRONT
INTO THE DEEP SOUTH.  A DRIER AIRMASS WILL RESULT OVER THE
OZARKS...DECREASING RAIN CHANCES AND CLOUD COVER.

THERE ARE SOME INDICATIONS THAT THE SUBTROPICAL HIGH WILL BEGIN TO
MIGRATE EAST...WHICH WOULD SUGGEST PRETTY HOT TEMPERATURES BY LATE
NEXT WEEKEND OR EARLY NEXT WORK WEEK.  BUT UNTIL THEN...TEMPERATURES
CLOSE TO SEASONAL NORMS ARE EXPECTED WITH THE DRY CONDITIONS.

CRAMER

&&

.AVIATION...

FORECAST CONCERNS FOR THE 18Z TAFS CENTER AROUND STORM POTENTIAL
THIS AFTERNOON AND AGAIN TUESDAY MORNING/AFTERNOON. WITH DEWPOINT
TEMPS LEVELING OUT IN THE MID TO UPPER 60S IN THE NEXT FEW HOURS AND
TEMPS RISING INTO THE MID TO UPPER 80S...EXPECT CUMULUS BASES TO END
UP AROUND 4000-4500 FEET. MODIFYING OUR LATEST SOUNDING WITH CURRENT
CONDITIONS SHOWS CONVECTIVE TEMPERATURES HAVE ALREADY BEEN REACHED.
WITH NO STRONG FOCUSING MECHANISM OVER THE REGION...DIDNT FEEL
CONFIDENT ENOUGH TO INCLUDE TEMPO THUNDER AT THIS TIME...BUT DID
MENTION VICINITY THUNDER FROM 19Z TO 01Z.

MAIN FRONT WILL DRIFT INTO JOPLIN VICINITY TUESDAY MORNING. BUT WILL
TAKE A WAIT AND SEE ON THUNDER BEFORE ADDING TO TAF.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 29, 12:55 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT MON MAY 29 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1255 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING WIND
 GUSTS IN EXCESS OF 60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND
 LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
 AND THIS EVENING ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE
 MISSOURI OZARKS.

  DISCUSSION:

 THE LATEST FORECAST ANALYSIS SUGGESTS THAT A VERY MOIST AND UNSTABLE
 ATMOSPHERE WILL TAKE SHAPE ACROSS EXTREME SOUTHEAST KANSAS AND THE
 MISSOURI OZARKS THIS AFTERNOON AND EVENING.  WIND SHEAR REMAINS VERY
 WEAK AND SUMMER LIKE...HOWEVER...STRONG INSTABILITY WILL COMPENSATE
 FOR THE LOW SHEAR AND BECOME SUFFICIENT FOR THE DEVELOPMENT OF STRONG
 TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.  LOCALIZED
 MICROBURSTS WILL BE POSSIBLE WITH WIND GUSTS IN EXCESS OF 60 MPH ALONG
 WITH HAIL UP TO THE SIZE OF QUARTERS.

 ADDITIONAL THUNDERSTORMS ARE POSSIBLE GENERALLY AFTER MIDNIGHT
 NORTHWEST OF AN ANDERSON...TO SPRINGFIELD...TO VERSAILLES LINE. A FEW
 STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS
 IN EXCESS OF 60 MPH.

 ALSO...GIVEN THE AMOUNT OF MOISTURE THAT THE AIRMASS OVER THE REGION
 IS CAPABLE OF HOLDING...ALONG WITH THE LOW SHEARED ENVIRONMENT...ANY
 HEAVY THUNDERSTORM THAT MOVES SLOWLY OVER A LOCALIZED AREA COULD
 PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 SEVERAL PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
 THURSDAY AS AN UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF A FRONT
 WHICH WILL SLOWLY PUSH THROUGH THE REGION.  WIDESPREAD SEVERE WEATHER
 IS NOT EXPECTED...ALTHOUGH INSTABILITY MAY BE SUFFICIENT FOR ISOLATED
 SEVERE STORMS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
 FOR OBSERVATIONS OF DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, May 29, 7:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     4 N LEBANON             37.74N 92.66W
05/29/2006                   LACLEDE            MO   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED ROOF BLOWN OFF OF HOUSE

&&

LDOOLEY
Local storm report, May 29, 7:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SPRINGFIELD             37.20N 93.29W
05/29/2006  E1.00 INCH       GREENE             MO   LAW ENFORCEMENT

            HAIL REPORTED AT WEST BYPASS AND KEARNEY

&&

LDOOLEY
Local storm report, May 29, 7:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             SPRINGFIELD             37.20N 93.29W
05/29/2006  E1.50 INCH       GREENE             MO   LAW ENFORCEMENT

            HAIL REPORTED AT WEST BYPASS AND 44

&&

LDOOLEY
Local storm report, May 29, 7:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      ELDRIDGE                37.83N 92.75W
05/29/2006                   LACLEDE            MO   EMERGENCY MNGR

            WATER OVER ROAD IN TOWN

&&

LDOOLEY
Local storm report, May 29, 7:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 S ELDRIDGE            37.77N 92.75W
05/29/2006                   LACLEDE            MO   AMATEUR RADIO

            TREES REPORTED DOWN ACROSS HIGHWAY AA

&&

LDOOLEY
Local storm report, May 29, 7:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      4 S ELDRIDGE            37.77N 92.75W
05/29/2006                   LACLEDE            MO   EMERGENCY MNGR

            8 INCH OF WATER OVER HIOGHWAY AA

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:24 PM CDTFlash Flood WarningSGFPulaski6 hr
May 29, 7:54 PM CDTFlash Flood WarningSGFPhelps6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.